Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 24, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 11, 2008, 9:39 AM EDT for Carter County, Kentucky. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2008, 9:39 AM EDT (13:39 UTC)
- Expired
- May 11, 2008, 10:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Carter County, KY
The radar
The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 9:59 AM EDT | HAIL 0.88 | Olive Hill, KY | |
| May 11, 10:15 AM EDT | HAIL 0.88 | Olive Hill, KY | |
| May 11, 10:20 AM EDT | TSTM WND DMG | Grahn, KY | SEVERAL HOMES WITH THERE ROOFS BLOWN OFF. MOBILE HOME ALMOST BLOWN OVER. NWS LIKELY WILL CONDUCT A STORM SURVEY MONDAY MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 111339
SVRRLX
KYC043-111430-
/O.NEW.KRLX.SV.W.0024.080511T1339Z-080511T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
939 AM EDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN KENTUCKY...
THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
PARK...GRAYSON...CARTER CAVES STATE PARK...
* UNTIL 1030 AM EDT
* AT 938 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 29 MILES SOUTHWEST OF OLIVE
HILL...OR ABOUT 8 MILES SOUTHEAST OF OWINGSVILLE...AND MOVING
NORTHEAST AT 56 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OLIVE HILL BY 1010 AM EDT...
CARTER CAVES STATE PARK...7 MILES NORTHWEST OF GRAYSON LAKE STATE
PARK AND 7 MILES SOUTHEAST OF GESLING BY 1015 AM EDT...
GRAYSON BY 1020 AM EDT...
8 MILES NORTHWEST OF DENTON BY 1025 AM EDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3845 8304 3840 8298 3841 8292 3836 8278
3828 8279 3819 8306 3826 8316 3820 8322
3819 8328 3823 8332 3832 8335
TIME...MOT...LOC 1339Z 243DEG 48KT 3809 8361
$$
121 follow-up statement
000
WWUS51 KRLX 111406
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EDT SUN MAY 11 2008
KYC043-111430-
/O.CON.KRLX.SV.W.0024.000000T0000Z-080511T1430Z/
CARTER KY-
1005 AM EDT SUN MAY 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR CARTER COUNTY...
AT 1003 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF SOLDIER...OR ABOUT 8 MILES SOUTH OF
OLIVE HILL...MOVING NORTHEAST AT 55 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
OLIVE HILL BY 1010 AM EDT...
GRAHN...GRAYSON LAKE STATE PARK AND 8 MILES SOUTHEAST OF CARTER
CAVES STATE PARK BY 1015 AM EDT...
HITCHINS BY 1020 AM EDT...
GRAYSON AND DENTON BY 1025 AM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3845 8304 3840 8298 3841 8292 3836 8278
3828 8279 3819 8306 3826 8316 3820 8322
3819 8328 3823 8332 3832 8335
TIME...MOT...LOC 1405Z 243DEG 48KT 3821 8319
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:14 AM EDT, 25 minutes earlier.
Area forecast discussion, May 11, 9:14 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
914 AM EDT SUN MAY 11 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OVER THE REGION TODAY AND
TONIGHT...WITH COLD AIR MOVING IN BEHIND THE SYSTEM. A FRONT WILL
STALL OVER THE AREA LATE WEEK...WITH LOW PRESSURE WAVES ALONG IT.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG ISALLOBARIC FLOW THIS MRNG AS THE SFC AND UPR LVL CYCLONE
STRENGTHEN. 3HR PRES FALLS ON THE ORDER OF 6-7 MB/HRS ARE OCCURRING
IN IND AND IL. GIVEN THE HIGHLY ANOMALOUS SYSTEM /NEARLY 5 STD
BELOW NORMAL/...WINDS ARE HOWLING AS A RESULT. VWP ACR THE REGION
ILLUSTRATE 50-60KTS BTWN 4-6KFT. BKW REPORTED A GUST TO 44MPH UNDER
A PASSING RW.
SFC AND UPR LOW TRACK E DURING THE DAY BRINGING THE THREAT OF SVR
WX. TRW ALREADY BREAKING OUT FM SRN IND THRU NRN TN. THIS TREND
WILL CONT THE REMAINDER OF THE MRNG. THE PRIMARY THREAT WILL BE
DAMAGING WINDS. SHEAR IS OFF THE CHART WITH BULK SHEAR AOA 60KTS
AND 0-1KM SRH 400-500MS-2...HWVR TD IN THE 40 SHOULD LIMIT SUPERCELL
POTENTIAL. ANOMALOUSLY COLD H5 TEMPS YIELD LOW WBZ/FZL HGTS SO HAIL
WILL BE A CONCERN LATER THIS AFTN IN THE W.
DOUBLE BARREL THREAT WITH THE OTHER COMPONENT BEING HIGH WATER IN
THE NE. SREF PLUMES ILLUSTRATE QPF AMOUNTS OF A 0.25 INCHES HIGHER
THAN YDY. ONCE RAIN AMOUNTS EXCEED 1.5 INCHES HIGH WATER IS LIKELY
IN THE WATCH AREA.
MUCH COLDER AIR MOVES IN TONIGHT BEHIND THE SYSTEM. ALL MOS GUIDANCE
FOR LOWS SEEMS TO BE TOO MUCH INFLUENCED BY THE TIME OF YEAR...WITH
NONE APPEARING COLD ENOUGH FOR THE 850 MB TEMPERATURES. WILL GO
UNDER MOS FOR LOWS TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
THE MODELS CONTINUE TO SHOW THAT THE CLOSED LOW THAT ENTERS THE OHIO
VALLEY TODAY WILL SLIDE EAST INTO THE MID ATLANTIC STATES ON
MONDAY...BUT TONIGHT THEY ARE A TOUCH FURTHER NORTH WITH THE
POSITION OF THE LOW. THIS LEADS TO THE EASTERLY FLOW ON THE NORTH
SIDE OF THE LOW AND THE MOISTURE ASSOCIATED WITH IT TO BE FURTHER
NORTH ACROSS PENNSYLVANIA INSTEAD OF INTO THE WV MOUNTAINS. SO FOR
NOW HAVE HELD TO THE LOW LIKELY POPS AS THE COLD ADVECTION A
LINGERING MOISTURE IS STILL LIKELY TO BE ABLE TO GENERATE SOME
SHOWERS...BUT IT SHOULD NOT BE A SOLID BAND OF SHOWERS WHICH WILL
SET UP MOST LIKELY FURTHER NORTH AND EAST. BUT AS THE LOW PULLS
AWAY FROM THE AREA ON MONDAY...SHOULD SEE THE DEEPER MOISTURE PULL
AWAY SO THE CHANCES FOR RAIN WILL BE DECREASING...BUT WITH THE COLD
ADVECTION CONTINUING...HAVE HELD ON TO LOTS OF CLOUDS DURING THE
DAY. FOR TEMPERATURES WENT ON THE COOL SIDE OF THE GUIDANCE AS THE
CLOUDS AND COOL 850 TEMPERATURES WOULD INDICATE THAT THE MOS
GUIDANCE MAY BE TOO WARMER AS THIS IS AN ANOMALOUS PATTERN FOR THE
MONTH OF MAY.
HIGH PRESSURE BUILDS INTO THE REGION ON MONDAY NIGHT SO THE SKY
SHOULD CLEAR AS DRIER AIR FINALLY ARRIVES. WITH THE CLEARING
OCCURRING AND THE COOL AIR IN PLACE COULD SEE CHILLY OVERNIGHT
READINGS SO LEANED TOWARD THE MAV ON THE LOWS.
TUESDAY LOOKS TO BE A RECOVERY DAY AS DRY AIR AND HIGH PRESSURE
ALLOW TEMPERATURES TO REBOUND INTO THE UPPER 60S TO LOWER 70S.
THE HIGH PRESSURE IS TRANSIENT HOWEVER AND BY WEDNESDAY MORNING IT
SLIDES EAST OF THE AREA THE SOUTHERLY TO SOUTHEASTERLY FLOW BEGINS
TO RETURN IN ADVANCE OF THE NEXT FRONT. HOWEVER...WIND SHOULD BE
LIGHT ENOUGH THAT CONDITIONS INITIALLY ARE VERY GOOD FOR RADIATIVE
COOLING SO HAVE LOWERED THE OVERNIGHT LOWS TOWARD THE COOLER MEX
NUMBERS...BUT FOR WESTERN SECTIONS EXPECT THAT TEMPERATURES WILL BE
ON THE RISE TOWARD THE MORNING.
MODELS ARE BEGINNING TO SPEED UP THE NEXT FRONT ON WEDNESDAY GETTING
INTO THE AREA BY MID DAY WEDNESDAY SO WITH THE CLOUDS COMING EARLIER
HAVE TRIMMED BACK THE HIGHS A TOUCH AND INCREASED THE POPS SOME AS
WELL. WITH THIS TIMING CHANGE ALSO PUSHED THE POPS INTO THE
MOUNTAINS FASTER WEDNESDAY NIGHT. THE MODELS DO HOWEVER CONTINUE TO
SHOW SOME INCONSISTENCY ON HOW THE PATTERN WILL EVOLVE BEYOND
WEDNESDAY NIGHT AS FAR AS WILL THE FRONT STALL OR MOVE THROUGH AREA
SO FOR NOW HAVE LEFT THE PREVIOUS FORECAST IN PLACE FOR THURSDAY AND
BEYOND WHICH HAD THE FRONT STALL...BUT LATEST MODEL RUNS ARE
BEGINNING TO LEAN TOWARD MOVING THE FRONT THROUGH SO THE END OF THE
COMING WEEK MAY NOT BE AS WET AS PREVIOUSLY THOUGHT.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
ROLLED MAINLY WITH HOC FOR DAYS FOUR THROUGH SEVEN...WHICH IN TURN
WENT WITH A BLEND OF THE ECMWF OPERATIONAL AND ENSEMBLE MEAN...AND
THE 06Z GFS.
THE PERIOD IS DOMINATED LARGELY BY A TROUGH. THE MAIN ISSUES AS FAR
AS MODEL DIFFERENCES COME DOWN TO THE SHAPE AND CHARACTER OF THIS
TROUGH.
DAY 4 BEGINS WITH A NORTHERN STREAM SHORT WAVE TROUGH OVER THE UPPER
MIDWEST AND A SOUTHERN STREAM CLOSED LOW OVER THE SOUTHWESTERN U.S.
THE NORTHERN STREAM FEATURE PULLS A SURFACE COLD FRONT INTO OR
THROUGH THE AREA WED NT WITH THE CHANCE FOR RAIN INCREASING WED AND
CONTINUING THROUGH THE NT.
BY THU MORNING...THE NORTHERN STREAM FEATURE BECOMES A DEEP CLOSED
LOW JUST N OF LAKE SUPERIOR...WHILE THE SOUTHERN STREAM FEATURE
OPENS INTO A SHORT WAVE MOVING INTO THE LOWER MISSISSIPPI VALLEY.
THIS DAMPENS OUT AS IT LIFTS NE THROUGH OH VALLEY WHILE ANOTHER AND
EVENTUALLY A THIRD TAKES ITS PLACE. THIS MAKES FOR A RATHER ACTIVE
WEATHER PATTERN THROUGH FRI...DAY 6...WITH WEAK WAVES OF SURFACE LOW
PRESSURE MOVING ALONG THE FRONT...AND THE FRONT WAVERING BACK AND
FORTH OVER THE AREA IN RESPONSE TO EACH.
THE 12Z GFS HAS COME IN LINE WITH THE ECMWF WITH THE OVERALL
EVOLUTION OF THIS PATTERN. WITH ANY LUCK...THE LONG WAVE TROUGH
POSITION SHIFTS JUST FAR ENOUGH E TO PROMOTE DRYING AND CLEARING FOR
THE WEEKEND...WITH SOMEWHAT LOWER TEMPERATURES.
FOLLOWED HPC TEMPS FAIRLY CLOSELY...WHICH WERE A LITTLE BELOW MEX
FOR HIGHS. THIS MAKES SENSE GIVEN CLOUDY...WET PATTERN.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE CEILINGS TO LOWER
TODAY WITH SOME SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL GO
THROUGH LATER TODAY. MUCH COLDER AIR BEHIND THE SYSTEM WILL ALLOW
FOR A STRATUS DECK WITH SOME LIGHT RAIN OR DRIZZLE TONIGHT.
AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIG WX EXPECTED.
&&
.HYDROLOGY...
MODELS SHOWING ANOTHER INCH OF RAIN POSSIBLE IN THE NORTHEASTERN
COUNTIES TODAY. WITH 3 HOUR FFG AROUND 1 INCH AND STREAMS AND RIVERS
ALREADY RUNNING HIGH...AND PLENTY OF DYNAMICS TODAY...WILL ISSUE A
FLOOD WATCH FOR THE NORTHEASTERN COUNTIES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR
WVZ016-018-027>032-037>040-046-047.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...ESS/RPY
NEAR TERM...29/RPY
SHORT TERM...ESS
LONG TERM...TRM
AVIATION...RPY
HYDROLOGY...RPYHazardous weather outlook, May 11, 8:13 AM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 813 AM EDT SUN MAY 11 2008 OHZ066-067-075-076-084-WVZ009>011-017-019-020-120900- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-WIRT- RITCHIE-DODDRIDGE- 813 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ016-018-027>032-037>040-046-047-120900- ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 813 AM EDT SUN MAY 11 2008 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>015-024>026- 033>036-120900- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 813 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS FOR DAMAGING WINDS. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:02 AM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 43 min |
| May 11, 10:13 AM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup | 62 min |
| May 11, 10:36 AM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Lawrence | 54 min |
| May 11, 1:23 PM EDT | Severe Thunderstorm Warning | RLX | Boyd | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.